MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP202
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hernia (2240); No Code Available (3191)
Date of Event 08/05/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the instructions for gore® dualmesh® plus biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2009 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2019, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: additional surgery to revise the mesh implant on (b)(6) 2017; mesh contracted and removed on (b)(6) 2019.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2009: (b)(6) health care services division.[signature illegible].Emergency room visit [handwritten].Diagnosed with abdominal hernia (b)(6) 2008.Increased pain, positive abdominal hernia.(b)(6) 2009: (b)(6) health care services division.[signature illegible].Office notes [handwritten].Abdominal pain 10/10.History of exploratory laparotomy/bowel resection (b)(6) 2008.Incisional hernia (b)(6) 2008, complaint of intense pain.Impression/plan: reducible incisional hernia.Abdominal binder.(b)(6) 2009: (b)(6) health care services division.[signature illegible].Pre-anesthetic evaluation [handwritten].Weight 152 lbs.Allergies: asa [aspirin].Surgical history: hysterectomy, c-section x 2, exploratory laparotomy small bowel resection.Asa 2.(b)(6) 2009: (b)(6).Operative report.Attending surgeon: dr.(b)(6).Resident: dr.(b)(6).Assistants: dr.(b)(6).Operative diagnosis: incisional hernia.Postoperative diagnosis: large incisional hernia measuring approximately 15 x 15 cm.Procedure: open incisional hernia repair with gore-tex mesh.Presenting history: ms.(b)(6) is a young woman who initially presented to ochsner with a perforated stomach following cocaine.She had exploratory laparotomy and primary closure of her perforated stomach.She since developed an incisional hernia from exploratory laparotomy incision.The procedure to repair this was explained to the patient.She appeared to understand and all her questions were addressed.She requests to proceed with the procedure as stated above.Procedure in detail: ¿ms.(b)(6) was brought to the operating suite on (b)(6) 2009, and placed in the supine position.After adequate and uneventful induction of general anesthesia, the patient's abdomen was prepped and draped in the standard sterile fashion using chloraprep.The patient received 2 g ancef for preoperative antibiotics and she had scds to the bilateral lower extremities for dvt prophylaxis.An incision was made inferior to the xiphoid to the umbilicus and dissection was carried down using a #15 blade.It was noted that there was bowel directly underneath the fascia and a plane was created using a #15 blade.The multiple adhesions were taken down with blunt dissection.The fascia was located and cleared.A 18 x 20 x 2 cm piece of dual extendable gore-tex mesh was used.0-ethibond sutures using a u stitch were used to suture the mesh.There was approximately a 3 cm overlap of the mesh to the fascia.The sutures were placed approximately 2 cm apart around the entire fascial defect.The fascia was then closed over top of the mesh using a 2-0 vicryl.A #10 jackson-pratt drain was placed in the subcutaneous tissues.The skin was closed using staples.The patient was awakened and taken to recovery room in stable condition.The sponge and needle counts were correct.Preoperative antibiotics include 2 g of ancef.Dvt prophylaxis include scds to bilateral lower extremities.¿ authentication: i have verified and signed this report to authenticate the documentation.I am returning this report to the medical records department for placement in the patient's chart.This will meet the requirement for chart completion.(b)(6) 2009: (b)(6).Perioperative nursing record.Implant record/implant sticker.Item: implant-nonstock.Status: implanted.Qty implanted: 1.Site: abdomen.Expiration date: 03/28/11.Manufacturer: w.L gore & assoc.Lot #: 05854268.Model #: 1dlmcp202.Gore dualmesh® plus biomaterial.Ref catalogue number: 1dlmcp202.Lot batch code: 05854268.W.L.Gore & associates.The records confirm a gore® dualmesh® plus biomaterial (1dlmcp202/05854268) was implanted during the procedure.(b)(6) 2009: (b)(6).Lab.Wbc 13.8.(b)(6) 2009: (b)(6).Patient daily record.Nurse notes.Abdominal binder at all times.Abdominal binder applied with mid-line incision dressing clean, dry and intact.(b)(6) 2009: (b)(6).Discharge summary.Incisional hernia, post exploratory laparotomy for perforated stomach.Had repair by mesh placement on abdominal wall.Hospital course: surgical repair of incisional hernia with no complications.Disposition: follow up with surgery clinic in 2-3 weeks and wound care clinic in next 2-3 weeks.(b)(6) 2009: (b)(6).[signature illegible].Discharge instructions.Wound care: keep area clean and dry.Activity: resume usual activity.(b)(6) 09: (b)(6).Lab.Wbc 16.6.(b)(6) 2009: (b)(6).History and physical.Nausea and vomiting x 2 days.24 hours ago, began to feel nauseated when she woke from sleep after following breakfast, proceeded to vomit extensively, developed very diffuse distinct sharp pains throughout abdomen.Last bowel movement today.Social history: polysubstance abuse.Smokes ½ pack/day for last 10 to 20 years.Exam: abdomen: obese.Midline incision and nonpurulent, warm exquisitely tender in midline to palpation and deep palpation.Ct revealed a large fluid collection due to the hernia repair material with adjacent thick-walled fluid filled small bowel.Impression/plan: exquisitely tender abdomen, nausea, and vomiting.Admit to surgery service, continue iv antibiotics.[missing records: records for ct showing large fluid collection due to the hernia repair material with adjacent thick-walled fluid filled small bowel¿ were not provided.] (b)(6) 2009: (b)(6).Lab.Wbc 13.5, 12.6.Albumin 3.3.(b)(6) 2009: (b)(6).Lab.Wbc 10.4.Albumin 3.2.(b)(6) 2009: (b)(6).Discharge summary.Presented with nausea and vomiting to er on (b)(6) 2009, found to have ileus and seroma on ct scan.Hospital course: following admission, ng tube placed, pain controlled with iv medications and given a course of iv antibiotics.Remained afebrile.Tolerating po [by mouth] intake, ambulating, and passing flatus without difficulty.She did not undergo any procedures during her stay.Discharge diagnosis: status post incisional hernia repair with seroma ileus.Disposition: follow up in clinic end of august, continue to ambulate.Consume small meals.Discharged.(b)(6) 2009: (b)(6).[signature illegible].Office notes [handwritten].Follow up.Right upper quadrant pain, intermittent.Complaint of cough.Impression/plan: doing well, over the counter cough medicine.(b)(6) 2017: (b)(6) hospital.Operative note.Procedure performed: repair of 3 ventral hernias.Extensive intra-abdominal adhesiolysis.Intraoperative findings: patient had mesh under umbilicus which extended superior to umbilicus.Hernias were midline-one at umbilicus, one inferior to it, and one superior to it.Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: recurrent ventral hernia¿s x 3.Extensive intra-abdominal adhesions.Procedure summary: ¿the patient was brought to the operating room where she was placed on the operating room table in the supine position.Following general endotracheal anesthesia i palpated the umbilicus and was able to feel an approximately 1 cm defect in the fascia nonincarcerated.The patient has multiple scars.She has had a cabg, a hernia repair, total hysterectomy, a colon procedure which she does not know what with [sic] done.Her upper midline scar is widened approximately 1-1/4 inches.Her hernia was at the umbilicus but in the office i was not able to really palpate the fascial defect because of pain she states.After she was asleep i did palpate and the fascial defect was approximately 1 cm.An incision was made just above the umbilicus and around the umbilicus to the right and down below the umbilicus approximately 1 inch in the previous scars.This was carried down to subcutaneous tissue and bleeding was controlled by use of the electrocautery.The weak heart umbilical hernia was identified and there was no hernia sac.The umbilicus was not tacked down and was free.With manual palpation in the abdominal cavity she had a tremendous amount of adhesions of omentum and small bowel up to the peritoneum around the recurrent umbilical hernia.These were meticulously taken down using the metzenbaum scissors and the electrocautery.On palpation i palpated and approximately 3/4 cm hernia approximately 1-1-1/2 inches inferior to the recurrent umbilical hernia as well as a small proximal medial same size hernia superior to the recurrent umbilical hernia.All 3 of these hernias were underneath the mesh that had previously been placed in the patient's abdomen.I cut the fascia to make one long fascial incision since the hernias were so close to each other.I had to do extensive intra-abdominal adhesiolysis taking down omental and small bowel from the piece of mesh that had been put in the patients abdomen from her surgery.Once this was done the small bowel that was in the area was run and inspected and there was no injury to the small bowel and there was no bleeding from the omentum.The patient had a very lax abdominal wall and fascial edges came together very easily and actually overlapped, so i elected not to use more mesh.The fascia was then closed with interrupted #1 nurolon sutures.There was no tension at all on the fascia.The wound was then irrigated with warm saline and the subcutaneous tissue was closed with a running 3-0 vicryl suture, and the skin was closed with skin staples.A pressure dressing was then applied using fluffs and medipore tape and an abdominal binder was placed on the patient.She was then awakened from general endotracheal anesthesia and taken to the recovery room in stable condition.All counts were reported as correct x2 prior to closing the incision.¿ anesthesia used: general endotracheal.Estimated blood loss: 20 ml.Counts correct: yes.Specimen removed: no.Drains etc.: no.Complications: no.Patient to: recovery room.Condition: good.(b)(6) 2019: (b)(6).Operative report.Assistant: (b)(6).Preoperative diagnosis: multiple recurrent incisional hernias.Unspecified complication of internal operation, surgical wound.Mechanical complication of prosthetic device.Diastasis recti.Other chronic postoperative pain.Other mechanical complication of permanent suture.Pain due to internal prosthetic device, implant, or device not elsewhere classified.Fibrosis.Unspecified disorder of peritoneum (peritoneal granuloma).Unspecified complication of internal prosthetic device, implant, or graft.Displacement of other specified internal prosthetic device, implant, or graft.Postoperative diagnosis: multiple recurrent incisional hernias.Unspecified complication of internal operation, surgical wound.Mechanical complication of prosthetic device.Diastasis recti.Other chronic postoperative pain.Other mechanical complication of permanent suture.Pain due to internal prosthetic device, implant, or device not elsewhere classified.Fibrosis.Unspecified disorder of peritoneum (peritoneal granuloma).Unspecified complication of internal prosthetic device, implant, or graft.Displacement of other specified internal prosthetic device, implant, or graft.Procedure performed: repair of recurrent ventral hernia, incarcerated.Muscle myocutaneous or fasciocutaneous flap, right.Muscle myocutaneous or fasciocutaneous flap.(please add 50 modifier for bilateral for above).Debridement of muscle and/or fascia includes epidermis and dermis.Implantation of synthetic mesh.Removal of foreign body granuloma peritoneal cavity.Removal of contracted mesh.Removal of suture under anesthesia.Incision and drainage of hematoma, seroma, or fluid collection.Drainage of extraperitoneal iymphocele.Please add 80 modifier for all above codes for assistant at surgery, dr.(b)(6).Procedure in detail: ¿the patient was taken to the operating room after obtaining informed consent and placed on the operating table in a supine position.Following the achievement of adequate general endotracheal anesthesia, the patient's abdomen was prepped in its entirety with chloraprep solution and sterilely draped.The patient had multiple previous midline incisional hernia repairs stemming originally from an open colon resection.One of the meshes had contracted and was in the epigastric region and had failed on multiple areas for the previous hernia repair.The old scar was excised with skin, epidermal and subcutaneous tissue and was submitted to pathology.(please see dimensions of skin excision in the pathology report).The midline was opened, and the mesh was exposed and excised with tedious electrocautery dissection.There was no entry into the bowel at all.The peritoneal cavity was not violated with the excision of the mesh.Multiple peritoneal granulomas were encountered and excised.The myocutaneous flap was begun on the right side.The posterior rectus sheath was opened as close to the midline as possible exposing the rectus abdominis sheath and rectus abdominis muscle.Incision was carried from the xiphoid process to the suprapubic area in the midline.Posterior rectus sheath was separated from the overlying rectus muscle to the confluence of the anterior and posterior rectus sheaths laterally.The neurovascular bundles entering the fascia for the rectus abdominis muscle were spared.The posterior rectus sheath was again incised just medial to the neurovascular bundles for the rectus muscle, and the underlying transversus abdominis muscle was divided the length of the incision.Space deep to the transversus abdominis muscle was developed all the way to the posterior axillary line laterally to the cooper's ligament inferiorly and to the costal margin superiorly.The myocutaneous flap for the left side was then undertaken by incising the posterior rectus sheath as close as possible to the midline as possible and extending this incision from the subxiphoid midline to the suprapubic midline.The rectus sheath was separated from the overlying rectus muscle to the confluence of the anterior and posterior rectus sheaths.The posterior rectus sheath was again incised just medial to the neurovascular bundles as had been done on the previous side and a division of the transversus abdominis muscle was carried out with electrocautery.The space chest deep to the transversus abdominis muscle was developed to the posterior axillary line laterally.This dissection was carried cephalad to the costal margin and caudad to the cooper's ligament.The space was irrigated copiously with antibiotic-containing solution, and the posterior rectus sheath from the right and the posterior rectus sheath from the left were joined with a suture of 0 prolene suture.Antibiotic solution was used to irrigate the space once again.A portion of prolene soft mesh measuring 12 x 14 inches was selected, moistened with antibiotic-containing solution, trimmed slightly and placed into the space from the posterior axillary line on the right to the posterior axillary line on the left and from the costal margin bilaterally to the inguinal region bilaterally.The linea alba was then reapproximated with running 0 prolene suture.The subcutaneous space was then closed over a 19-french blake drain closing the space with 2-0 vicryl suture.The skin was closed with staples, and the drain was secured to the skin with a single silk suture.An abdominal binder was placed on the patient prior to leaving the operating room.The procedure lasted approximately 4.5 hours.¿ specimens: skin and subcutaneous tissue.Excised mesh.Anesthesia: general.Complications: none.Drains implants: prolene soft mesh 12 x 14 inches.Estimated blood loss: 50 ml.(b)(6) 2019: (b)(6).Brief op note.Preoperative diagnosis: incisional hernia with obstruction.Postoperative diagnosis: same.Procedures: hernia repair incisional with mesh.Component separation open.Anesthesia: general.Surgeons and role: (b)(6) : surgeon not chief.Estimated blood loss: less than 50 ml.Drain: 1 blake drain.Total iv fluids: see anesthesia log.Specimens: soft tissue.Hernia sac.Implants: mesh surgical prolene flat l14 in x w12 in knit nonabsorbable flexible hernia repair.Manufacturer: ethicon us llc ¿ a johnson & johnson co.Complications: none.Findings: extensive scar tissue.Scarred in, contracted old piece of mesh which was adherent to bowel.Disposition: awakened from anesthesia, extubated and taken to the recovery room in stable condition, having suffered no apparent untoward event.Condition: doing well without problems.Technique: see dictated operative note for details.(b)(6) 2019: (b)(6).Implant record/implant sticker.Inventory item: mesh surgical prolene flat l14 in x w12 in knit nonabsorbable flexible hernia repair.Manufacturer: ethicon us llc ¿ a johnson & johnson co.Prolene soft.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® dualmesh® plus biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.08/05/19: west jefferson medical center.Farris barton, md.Pathology report.Diagnosis: 1.Skin and soft tissue: scar.2.Soft tissue: surgical mesh.Dense fibrous scar with foreign body inflammation.Microscopic examination: unless gross only is specified, the final diagnosis for each specimen is based on a microscopic examination of representative sections of tissue.Specimens and source: 1.Skin and subcutaneous tissue.2.Incised mesh.Clinical information: pre-op diagnosis: incisional hernia with obstruction.Procedures: hernia repair incisional with mesh component separation open.Gross examination: 1.Received in formalin labeled with the patient¿s name, medical number and designated as ¿skin and subcutaneous tissue¿ is one ellipse of skin measuring 22.0 x 2.5 x 0.7 cm.The skin is tan-white not hair-bearing, and there is one possible scar present measuring 2.5 x 0.6 cm, otherwise unremarkable.The specimen is serially sectioned to reveal no lesion identified grossly.Representative sections from the possible scar and normal appearing skin are submitted in one single cassette.2.Received in formalin labeled with the patient¿s name, medical record number and designated as ¿incision mesh¿ is one segment of fibrofatty tissue measuring 11.0 x 6.5 x 1.2 cm.Sectioning through the fibrofatty tissue reveals a surgical mesh present and otherwise unremarkable.Representative sections are submitted in one single cassette.Slides: 2.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 05854268.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
rena gros
1500 n. 4th street
9285263030
MDR Report Key9202787
Report Number3003910212-2019-00423
Device Sequence Number13565352
Product Code FTL
UDI-Device Identifier00733132601196
UDI-Public00733132601196
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2019
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2011
Device Model Number1DLMCP202
Device Catalogue Number1DLMCP202
Device Lot Number05854268
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date10/17/2019
Supplement Report FDA Received Date11/05/2019
12/18/2019
06/03/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/02/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age51 YR
Patient SexFemale
Patient Weight69 KG